Indiana, 2007

Flooding in Indiana, December 22 to 31, 2007

December 22 to 31, 2007 · NWS IND · 6 events in 6 counties and zones

Flooding occurred along portions of the Wabash River in central Indiana due to heavy rain and snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred along portions of the Wabash River in central Indiana due to heavy rain and snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 22, 6:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 6:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EST SAT DEC 22 2007

.AVIATION...DISCUSSION FOR THE 00Z TAFS
THE MAIN CONCERN FOR THIS TAF PERIOD WILL BE THE WINDS. A VERY
STRONG COLD FRONT WILL MOVE THROUGH INDIANA FROM 09Z-11Z. AHEAD OF
THE FRONT VERY MOIST AIR WAS MOVING IN. TAFS WILL START OUT VFR BUT
BY 02Z-04Z DECREASE TO MVFR LVLS IN RAIN. AFTER 06Z CONDITIONS WILL
BECOME IFR IN RAIN AND FOG AS WNDS BEGIN TO GUSTS TO 25KTS. BY 10Z
WINDS AT 1000 FT COULD BE ARND 40 KTS. BY 12Z SFC WINDS COULD GUSTS
FROM 35-40KTS. TEMPS AFTER FROPA WILL QUICKLY DROP AS MUCH AS 25
DEGREES CHANGING THE RA OVER TO SNOW. CONDITIONS BY 15Z WILL
INCREASE TO MVFR LVLS. AS THE MOST UNSTABLE AIR MOVES OUT OF THE TAF
LOCATIONS BY 17Z THE SNOW WILL DECREASE TO FLURRIES. WINDS WILL
REMAIN HIGH THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.DISCUSSION...

SHORT TERM TONIGHT AND SUNDAY

VISSAT SHOWS CLDY SKIES ACRS NW HALF OF FA AND PTLY CLDY SE. SFC
ANALYSIS SHOWS A LOW CENTERED OVR NW AR/SW MO AND ANOTHER OVR THE
WRN UP OF MI WITH A COLD FNT STRETCHING BETWEEN THEM. TEMPS WERE IN
THE LOW 50S ACRS THE FA WITH DEWPTS IN THE MID TO UPR 40S AND WINDS
OUT OF THE S AT 10-15KTS.

FORECAST FOCUS IS ON POPS/PRECIP TYPE AND WINDS WITH APPROACHING
PLAINS SYSTEM.

MODELS IN GOOD AGREEMENT SO WL USE A BLEND. FOR TEMPS...INPUT HOURLY
TEMPS FROM THE NAM12 AND TWEAKED A BIT FROM THERE GIVEN SITUATION
WITH FROPA IS NOT A GOOD MATCH FOR DIURNAL CURVE.

SYSTEM FROM THE PLAINS APPROACHES THE FA. GREAT OMEGA OVR FA AT 6Z
SEEN IN TIME HTS. FRONTOGENESIS AND DIV Q FIELDS ARE FAVORABLE AT 6
AND 12Z...AND EPV IS MAXIMIZED AT 6Z ABOVE THE FRONTOGENESIS BUT HAS
FALLEN OFF BY 12Z. SOME GOOD ISENTROPIC LIFT EARLY AS WELL. WITH ALL
THIS AND ENUF MOISTURE TO PUSH DEWPTS INTO THE UPR 40S EXPECT TO SEE
RAIN ACRS THE FA...STARTING AROUND 3Z IN KHUF AND MVING E FROM
THERE. PRES GRADIENT TIGHTENS ACRS THE AREA AS APPROACHING LOW
STRENGTHENS AND MVS THRU IL. GREAT LLJ JUST TO THE S AS WELL. AFTER
FROPA WIND FIELDS STACK AND SHUD ALLOW FOR GOOD MIXING DOWN OF
MOMENTUM FROM H8 OR ABOVE. WITH THESE CONDITIONS HAVE DECIDED TO GO
WITH A WIND ADVISORY STARTING 9Z TONIGHT AND RUNNING UNTIL 0Z MONDAY.

SREFS SHOW H8 TEMPS DROPPING BLO 0C IN THE 9-12Z TIMEFRAME IN THE
WRN FA AND ALL OF FA BY 15Z. NAM/GFS SNDINGS AGREE WITH THIS...SO WL
GO WITH ALL RAIN UNTIL 9Z...THEN TRANSITIONING TO RAIN/SNOW IN THE
WEST UNTIL 12Z. KEPT IN ISOLATED THUNDER UNTIL 9Z WITH THE STRONG
FORCING AND A HINT AT SOME MARGINAL AVAILABLE INSTABILITY. CHCS FOR
PRECIP WL DROP OFF RAPIDLY SUNDAY AFTER FROPA. DRY AIR HAS
INFILTRATED THE W HALF OF THE FA ABOVE 750 MB BY 12Z AND PRETTY MUCH
EVERYWHERE BY 18Z. HAVE KEPT CHC IN THE E UNTIL 15Z AND THEN DROPPED
OFF TO JUST FLURRIES IN THE N FA BY 18Z.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MAIN FORECAST FOCUS HERE ARE PRECIP CHANCES AND PRECIP TYPE FOR THE
WEDNESDAY THROUGH SATURDAY PERIOD AND ALSO HOW COLD TEMPERATURES
WILL BE AROUND CHRISTMAS HOLIDAYS.

THROUGH THE CHRISTMAS HOLIDAYS WENT WITH A BLEND OF NAM/GFS AS BOTH
MODELS PRETTY CLOSE WITH THE MAIN FEATURES. THE NAM HAD COLDER
SURFACE TEMPERATURES AND WILL LEAN THAT WAY AS NAM HAS BETTER
VERTICAL RESOLUTION.  GFS SOMETIMES UNDERESTIMATES EFFECTS OF A
SHALLOW ARCTIC AIRMASS WHICH WILL BE ACROSS OUR AREA SUNDAY NIGHT
THROUGH EARLY CHRISTMAS.

SUNDAY NIGHT...STRONG LOW PRESSURE WAS OVER THE NORTHERN GREAT LAKES
WITH STILL A PRETTY STRONG GRADIENT ACROSS OUR AREA.  HIGH PRESSURE
GRADUALLY BUILDS INTO THE CENTRAL AND SOUTHERN MISSISSIPPI VALLEY ON
MONDAY.  BOTH GFS AND NAM INDICATE QUITE A BIT OF LOW TO MID LEVEL
RH ACROSS NORTHERN INDIANA SO SKIES IN OUR NORTH SHOULD REMAIN
CLOUDIER.

HIGH PRESSURE BUILDS ACROSS THE TENNESSEE VALLEY CHRISTMAS EVE NIGHT
AND MOVES A LITTLE EAST OF US ON CHRISTMAS DAY.  MODELS START TO
BRING SOME WARM ADVECTION ACROSS OUR AREA ON CHRISTMAS DAY.

IN THE EXTENDED PERIOD WENT WITH A BLEND OF GFS AND EUROPEAN
WEDNESDAY AND THURSDAY AND MOSTLY EUROPEAN FRIDAY AND SATURDAY.
BOTH GFS ENSEMBLES AND EUROPEAN BRING A S/W ACROSS OUR REGION LATE
WEDNESDAY AND EARLY THURSDAY. 1000-700 MB THICKNESS ARE LOW ENOUGH
TO INDICATE MOSTLY SNOW ACROSS THE NORTHERN PART OF OUR FORECAST
AREA WITH MAINLY A MIXTURE FARTHER SOUTH. PRECIP SHOULD BE ENDING ON
THURSDAY AS THIS SYSTEM CONTINUES TO THE NORTHEAST.

ON FRIDAY GFS KEEPS US IN A DRY SLOT BETWEEN SYSTEMS TO OUR
NORTHWEST AND SOUTHEAST.  EUROPEAN ON OTHERHAND BRINGS A STRONGER
SURFACE LOW INTO THE MID MISSISSIPPI VALLEY BY LATE FRIDAY.
UNCERTAINTY IS LOW AT THIS TIME. HOWEVER WILL GO MORE WITH EUROPEAN
AS HPC IS LEANING THAT WAY.  AFTER THE LOW MOVES BY...A COLD FRONT
WILL MOVE ACROSS EARLY SATURDAY AND PRECIP SHOULD GRADUALLY END
DURING THE DAY.  WILL GO DRY FAR SOUTHWEST AND WEST AS PRECIP MAY
END THERE BEFORE THE START OF THAT DAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE
&&

AVIATION...SH
PUBLIC SHORT TERM...CP
PUBLIC LONG TERM...JH
Hazardous weather outlook, Dec 22, 5:35 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SAT DEC 22 2007

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-232245-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
535 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT AFTER 4 AM TONIGHT. A FRONT
WILL CROSS THE AREA AROUND 4 AM AND AFTER IT PASSES...SOUTHWEST
WINDS OF 20 TO 25 MPH WILL DEVELOP. WINDS WILL GUST AS HIGH AS
40-45 MPH BY DAYBREAK SUNDAY.

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING AFTER 8 PM. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM SUNDAY EVENING. WEST WINDS
OF 20 TO 25 MPH WILL CONTINUE ALL DAY SUNDAY...AND GUST UP TO 45
MPH AT TIMES. WINDS WILL DIMINISH AFTER 7 PM. SCATTERED SNOW
SHOWERS WILL BE POSSIBLE ON SUNDAY BUT NO ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND ANY DAMAGE TO THE
NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-232245-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
535 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT AFTER 4 AM TONIGHT. A FRONT WILL CROSS
THE AREA AROUND 4 AM AND AFTER IT PASSES...SOUTHWEST WINDS OF 20 TO
25 MPH WILL DEVELOP. WINDS WILL GUST AS HIGH AS 40-45 MPH BY
DAYBREAK SUNDAY.

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING AFTER 8 PM. NO
SEVERE WEATHER IS EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM SUNDAY EVENING. WEST WINDS
OF 20 TO 25 MPH WILL CONTINUE ALL DAY SUNDAY...AND GUST UP TO 45
MPH AT TIMES. WINDS WILL DIMINISH AFTER 7 PM. SCATTERED SNOW
SHOWERS WILL BE POSSIBLE ON SUNDAY BUT NO ACCUMULATIONS ARE EXPECTED.

MINOR FLOODING IS POSSIBLE ALONG THE WABASH RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND ANY DAMAGE TO THE
NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Vermillion

When
December 22, 11:00 PM EST to December 31, 11:59 PM EST
Where
Vermillion County, 2.3 mi N of Highland to 0.51 mi NNE of Highland
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Other Federal Agency
Coordinates
39.833, -87.392

Flooding occurred along the Wabash River in Vermillion County due to heavy rain and snow melt. Flooding continued until January second.

Flood, Parke

When
December 22, 11:00 PM EST to December 31, 11:59 PM EST
Where
Parke County, 2.54 mi NNW of Montezuma to 0.96 mi NNW of Montezuma
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Other Federal Agency
Coordinates
39.833, -87.391

Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain and snow melt. Flooding continued until January second.

Flood, Tippecanoe

When
December 23, 5:00 AM EST to December 28, 8:15 AM EST
Where
Tippecanoe County, 1.55 mi NNW of Welborn Arpt to 1.29 mi S of West Lafayette
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Other Federal Agency
Coordinates
40.471, -86.888

Flooding occurred along the Wabash River in Tippecanoe County near Lafayette due to heavy rain and snow melt.

Flood, Vigo

When
December 23, 9:30 AM EST to December 31, 11:59 PM EST
Where
Vigo County, 0.54 mi SW of Sycamore Park to 0.35 mi S of Sycamore Park
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.494, -87.437

Flooding occurred along the Wabash River in Vigo County, including near Terre Haute, due to heavy rain and snow melt. Flooding continued into January.

Flood, Fountain

When
December 23, 4:00 PM EST to December 29, 9:48 AM EST
Where
Fountain County, 1.47 mi NW of Covington to 0.82 mi NW of Covington
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Other Federal Agency
Coordinates
40.145, -87.420

Flooding occurred along the Wabash River in Fountain County near Covington due to heavy rain and snow melt.

Flood, Warren

When
December 23, 4:00 PM EST to December 29, 9:48 AM EST
Where
Warren County, 1.64 mi ENE of Foster to 1.51 mi ENE of Foster
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Other Federal Agency
Coordinates
40.162, -87.443

Flooding occurred along the Wabash River in Warren County due to heavy rain and snow melt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69690, 69691, 69685, 70398, 69686, 69687.